Meds & High Prolactin Levels
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Meds & High Prolactin Levels


I have hyperprolactinemia--a very high prolactin level--caused by my atypical antipsychotic. My medicine works well so I am upset that I will have to stop taking it.

Surely it is bad for the body to have a level in the 3000 range when normal only goes up to like 500. I have no libido at all, am inorgasmic, and have no menstrual periods anymore. It's weird and difficult.

 What does it do to us if we stay on a medicine for a long time with high prolactin levels? Is it dose related (like if I took less, would my level go down to the same degree?) Do people stay on these meds despite high prolactin levels? I just wish mine didn't help so much with bipolar symptoms, but I feel frightened of high prolactin levels.


Dear Leah -- 
Your concerns are understandable.  This is a tough choice, even if we knew for sure there were no long term consequences of maintaining a high prolactin level, since you're already having significant related side effects. What do we know about long term risk?  Unfortunately, not much. 

Some of the information on sustained hyerprolactinemia has been "spun" by companies that make other antipsychotics (I'm presuming you're taking risperidone (Risperdal) which is the one that does this most often) which don't generally cause this prolactin problem, so first one has to sort through what might have been made to sound more frightening than it really is (in order to sell their drug). The main issue that emerges from this information is osteoporosis: long-term hyperprolactinemia seems pretty reliably associated with this risk, from what I can tell (and un"spin") (e.g. O'Keane, Misra). 

Another issue that has been raised is an increased risk of breast cancer (e.g. Halbreich), but in a more thorough review this issue is described as "conflicting data" (Haddad). 

Obviously these are very scary prospects. I've linked some key articles because you would not want to go running to your doctor saying "hey, get me off this stuff, it causes osteoporosis and breast cancer". You'd want to know where those concerns come from, and be able to show your doctor the abstracts, at least, so that the two of you can evaluate the evidence for risk -- and compare it to the risk of changing treatments.  Some people do stay on their medications despite side effects and these possible risks, because the risk of switching, based on their past experiences, is too great. But that's probably a minority of patients, as fortunately now we have many options to consider. Good luck figuring this all out. 

Dr. Phelps


Published February, 2007
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?